North Dakota, 2014Funnel Cloud in North Dakota, July 24, 2014
July 24, 2014 · NWS BIS · 1 event in 1 county or zone
A funnel cloud materialized near Beach in Golden Valley County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A funnel cloud materialized near Beach in Golden Valley County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 24, 6:52 PM MST, 3 minutes earlier.
Area forecast discussion, Jul 24, 6:52 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
852 PM CDT THU JUL 24 2014
.UPDATE...
ISSUED AT 851 PM CDT THU JUL 24 2014
ISSUED A WIND ADVISORY FOR STRONG WINDS BEHIND THE OCCLUDING FRONT
ACROSS SOUTHWEST NORTH DAKOTA THROUGH 06 UTC.
UPDATE ISSUED AT 812 PM CDT THU JUL 24 2014
VERY STRONG WESTERLY WINDS WITH GUSTS IN EXCESS OF 50KTS HAVE BEEN
WIDESPREAD BEHIND THE LINE OF CONVECTION AND OCCLUDING FRONT
ACROSS NORTHEAST MONTANA. THIS IS EXPECTED TO CONTINUE INTO MUCH
OF WESTERN NORTH DAKOTA BEHIND THE LINE OF STORMS. THUS...A HIGH
WIND WARNING HAS BEEN ISSUED THROUGH 06 UTC FOR MUCH OF THE WEST.
UPDATE ISSUED AT 655 PM CDT THU JUL 24 2014
PER COORDINATION WITH SPC...SEVERE THUNDERSTORM WATCH 439 HAS BEEN
EXPANDED TO INCLUDE THE SOUTHWEST COUNTIES OF GOLDEN
VALLEY...BILLINGS...STARK...SLOPE...BOWMAN...HETTINGER AND ADAMS
COUNTIES UNTIL 03 UTC.
UPDATE ISSUED AT 540 PM CDT THU JUL 24 2014
THE 20 UTC AND INCOMING 21 UTC HRRR ITERATIONS HAVE A GOOD HANDLE
ON THE CURRENT CONVECTION ACROSS EASTERN MONTANA...AND WILL LEAN
HEAVILY ON THEIR SOLUTIONS FOR THE REMAINDER OF THE EVENING AND
OVERNIGHT. DID COORDINATE WITH SPC AT 2230 UTC REGARDING A
POTENTIAL EXPANSION OF SEVERE THUNDERSTORM WATCH 439 INTO
SOUTHWEST NORTH DAKOTA AS ROBUST CONVECTION ACROSS SOUTHEAST
MONTANA CONTINUES TO PROPAGATE NORTHEAST. WILL HOLD OFF FOR
NOW AS ALL REPORTS HAVE BEEN SUB-SEVERE. HOWEVER...SHOULD
CONVECTION STRENGTHEN AS IT APPROACHES BAKER...A WATCH EXPANSION
MAY BE NEEDED.
UPDATE ISSUED AT 410 PM CDT THU JUL 24 2014
SEVERE THUNDERSTORM WATCH 439 HAS BEEN ISSUED FOR NORTHWEST NORTH
DAKOTA THROUGH 03 UTC. PER COORDINATION WITH SPC...SEVERE
CONVECTION ACROSS NORTHWEST NORTH DAKOTA WILL LIKELY HOLD OFF
UNTIL AROUND 00-01 UTC AS STORMS ACROSS NORTH CENTRAL AND NORTHEAST
MONTANA COINCIDENT WITH THE BEST UPPER LEVEL FORCING PROPAGATE
EAST INTO NORTH DAKOTA...CLOSE TO THE 19 UTC HRRR SOLUTION.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 310 PM CDT THU JUL 24 2014
SURFACE LOW OVER CENTRAL ALBERTA WITH A TROUGH EXTENDING SOUTHWARD
INTO CENTRAL/EASTERN MONTANA TO THE WYOMING/SOUTH DAKOTA BORDER. AT
UPPER LEVELS...STRONG UPPER LOW OVER CENTRAL ALBERTA WITH SOUTHWEST
FLOW ALOFT AND EMBEDDED SHORTWAVE ENERGY IMPULSES FORECAST TO MOVE
THROUGH THE UPPER LEVEL FLOW. MOST OF THE UPPER LEVEL ENERGY APPEARS
TO BE FOCUSED MORE NORTH OF THE CANADIAN BORDER...BUT PLENTY OF CAPE
AND SHEAR IN PLACE SOUTHWARD ALONG AND AHEAD OF THE SURFACE TROUGH.
MID-LEVEL CAP WAS BUILDING AHEAD OF THE TROUGH...BUT ISOLATED
ELEVATED THUNDERSTORMS HAD DEVELOPED OVER WESTERN NORTH DAKOTA AND
WERE MOVING EAST AT 30-35 MPH...LIKELY ASSOCIATED WITH WEAK UPPER
LEVEL IMPULSES IN THE UPPER FLOW - BUT NOT SURFACE-BASED.
THE MAIN ACTION IS EXPECTED LATER THIS AFTERNOON/EARLY EVENING AS
THE SURFACE TROUGH MOVES INTO WESTERN NORTH DAKOTA...AND INTO
CENTRAL NORTH DAKOTA THROUGH THE EVENING. THIS WILL BE SUPPORTED BY
MORE VIGOROUS UPPER LEVEL IMPULSES. SEVERE STORMS POSSIBLE...BUT
BEST CAPE IS ALONG AND AHEAD OF THE TROUGH...AND THE BEST SHEAR IS
RIGHT ALONG AND BEHIND THE TROUGH.
EXPECTING BEST CHANCES OF THUNDERSTORMS IN THE WEST LATE AFTERNOON
AND EARLY EVENING...AND BEST CHANCES IN THE CENTRAL FROM MID/LATE
EVENING INTO THE EARLY MORNING HOURS.
FRIDAY LOOKS DRY AND BREEZY WEST WINDS WITH HIGHS MAINLY IN THE
UPPER 70S TO MID 80S.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 310 PM CDT THU JUL 24 2014
UPPER LEVEL LOW PROPAGATING EAST ACROSS SOUTH CENTRAL
CANADA...INTO FAR SOUTHEASTERN SASKATCHEWAN BY 12Z SAT...WILL
DRAG A SURFACE COLD FRONT THROUGH THE NORTHERN PLAINS SATURDAY
MORNING...THEN A SECONDARY COLD FRONT SATURDAY AFTERNOON/EVENING
AS THE LOW CONTINUES TOWARDS NORTHWESTERN MN. UPPER LEVEL FORCING
WITH THE LOW COUPLED WITH SFC CONVERGENCE ALONG THE FRONT WILL
BOTH COMBINE WITH LINGERING BOUNDARY LAYER MOISTURE TO RESULT IN
SCATTERED SHOWERS/THUNDERSTORMS ACROSS THE NORTH SAT
MORNING...WITH COVERAGE OF PRECIPITATION SPREADING SOUTHEAST
DURING THE DAY.
SLIGHT CHANCES FOR PRECIPITATION OVER MY FAR EASTERN COUNTIES SAT
NIGHT/SUNDAY WITH THE UPPER LEVEL JET ACROSS THE MIDWEST.
STRONG SURFACE HIGH PRESSURE BUILDS INTO THE REGION SUNDAY/SUNDAY
NIGHT AHEAD OF AN UPPER LEVEL RIDGE OVER THE WESTERN CONUS...THEN
REMAINS QUASI-STATIONARY THROUGH THE DAY TUESDAY GIVING THE
NORTHERN PLAINS REGION A DRY WEATHER SPELL. BOTH THE 12Z GFS/ECMWF
INDICATE RIDGE RIDER S/WVS MOVING THROUGH THE DAKOTAS TUESDAY
NIGHT THROUGH THURSDAY. WITH THE SFC HIGH MOVING SOUTHEAST...WILL
SEE SPOTTY SHOWER/THUNDERSTORM CHANCES BEGINNING MID-WEEK.
TEMPERATURES WILL BE ON THE COOL SIDE FOR THE END OF JULY SAT-
MON...IN THE 70S...THEN WARM INTO THE 80S TUE-THURS WITH THE
BUILDING RIDGE.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 850 PM CDT THU JUL 24 2014
STRONG TO SEVERE THUNDERSTORMS ALONG A FRONTAL BOUNDARY ACROSS
EASTERN MONTANA EARLY THIS EVENING WILL CONTINUE TO MOVE EAST INTO
WESTERN AND CENTRAL NORTH DAKOTA LATER THIS EVENING AND INTO THE
OVERNIGHT. VFR CONDITIONS ARE EXPECTED OUTSIDE OF THUNDERSTORMS.
SEE TAF FORECASTS FOR THUNDERSTORM TIMING AND DETAIL. STRONG
WESTERLY WIND GUSTS IN EXCESS OF 50 KTS ARE EXPECTED TO CONTINUE
BEHIND THE LINE OF STORMS AT KISN THROUGH 05-06 UTC...WITH GUSTS
OF 35-40KTS AT KDIK.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 1 AM CDT /MIDNIGHT MDT/ FRIDAY FOR
NDZ001-002-009-010-017-018-031-032.
WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR NDZ033-040-041-043-
044.
&&
UPDATE...AYD
SHORT TERM...JV
LONG TERM...NH
AVIATION...AYD
Hazardous weather outlook, Jul 24, 6:50 PM MST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
850 PM CDT THU JUL 24 2014
NDZ004-012-260200-
BOTTINEAU-MCHENRY-
850 PM CDT THU JUL 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.
.DAY ONE...TONIGHT.
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE SOURIS
RIVER. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.
SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582...POST THEM TO OUR SOCIAL MEDIA SITES...OR TO OUR
ONLINE REPORTING FORM ON OUR WEB PAGE.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS
NDZ003-005-011-013-019>023-025-034>037-042-045>048-050-051-260200-
RENVILLE-ROLETTE-WARD-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
850 PM CDT THU JUL 24 2014 /750 PM MDT THU JUL 24 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS TONIGHT...SOME POSSIBLY SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582...POST THEM TO OUR SOCIAL MEDIA SITES...OR TO OUR
ONLINE REPORTING FORM ON OUR WEB PAGE.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS
NDZ001-002-009-010-017-018-031-032-260200-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-
850 PM CDT THU JUL 24 2014 /750 PM MDT THU JUL 24 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS THIS EVENING AND
TONIGHT...SOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES.
A HIGH WIND WARNING IS ALSO IN EFFECT FOR LATE THIS EVENING...SEE
WWW.WEATHER.GOV/BIS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582...POST THEM TO OUR SOCIAL MEDIA SITES...OR TO OUR
ONLINE REPORTING FORM ON OUR WEB PAGE.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS
NDZ033-040-041-043-044-260200-
STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
750 PM MDT THU JUL 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.
.DAY ONE...TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS THIS EVENING AND
TONIGHT...SOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES.
A WIND ADVISORY IS IN EFFECT FOR LATE THIS EVENING...SEE
WWW.WEATHER.GOV/BIS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582...POST THEM TO OUR SOCIAL MEDIA SITES...OR TO OUR
ONLINE REPORTING FORM ON OUR WEB PAGE.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS
AYD
In the hours before
Special weather statement, Jul 24, 1:48 PM MST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
348 PM CDT THU JUL 24 2014
NDZ011-242115-
WARD-
348 PM CDT THU JUL 24 2014
...AREA OF STRONG THUNDERSTORMS MOVING EAST ACROSS CENTRAL AND
SOUTHERN WARD COUNTY...
AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 5 MILES NORTHEAST OF MAKOTI...OR 25 MILES
SOUTHWEST OF MINOT...MOVING EAST AT 45 MPH.
PEA SIZE HAIL...WINDS UP TO 35 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...AND A BRIEF HEAVY DOWNPOUR...WILL ACCOMPANY THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
MINOT...
RICE LAKE...
SAWYER...
SURREY...
LOGAN...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4830 10106 4786 10098 4786 10187 4790 10188
4802 10187 4803 10191 4813 10193 4818 10192
TIME...MOT...LOC 2046Z 262DEG 38KT 4802 10167
HEINERTFunnel Cloud, Golden Valley
- When
- July 24, 6:55 PM MST to 6:58 PM MST
- Where
- Golden Valley County, Beach
- Reported by
- Law Enforcement
- Coordinates
- 46.920, -104.000
A brief funnel cloud formed near Beach. This funnel cloud did not reach the surface and soon dissipated after developing.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Virginia, July 24, 20143 deaths · 36 injured · $2.3 million · EF1 · 8 events
- Excessive Heat in Kansas, July 24, 20141 death · 1 event
- Tornado and Hail in Montana, July 24, 2014$2,000 · EF0 · 52 events
- Flooding and Damaging Winds in Virginia, July 24, 2014$41,000 · 52 kt wind · 16 events
- Hail and Damaging Winds in North Carolina, July 24, 2014$35,000 · 1 in hail · 5 events
- Damaging Winds in South Dakota, July 24, 2014$25,000 · 70 kt wind · 6 events
- Lightning Strike in Florida, July 24, 20141 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 24, 20149 events
- Damaging Winds in South Dakota, July 24, 2014$2,000 · 54 kt wind · 9 events
- Damaging Winds in North Carolina, July 24, 201450 kt wind · 8 events
- Hail in South Dakota, July 24, 20141.75 in hail · 6 events
- Hail and Damaging Winds in Virginia, July 24, 2014$7,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537607.